14 February 2008

This is a fine stew.

I went to see the doctor yesterday, braving cold temperatures, bad roads, and heavy snow, because I think the depression is backsliding.

While I was there, of course, I took the opportunity to have him look in my aching ears to make sure that the creeping crud has not turned into an ear infection (thankfully, no) or strep throat (again, no) or something more than what I thought it was, a simple bacterial sinus infection.

Before I begin to ruminate on the disease of depression (yes, again) I want to share some more upbeat news; the only benefit, as I see it, to having a cold is this. According to the scale, in the last week I've lost 7 pounds. I'm not hungry, the only upside to not being able to breathe and being so dizzy from the congestion in my ears that elevation changes, going from sitting to standing, were a potential fainting spell. At the moment, I weigh less than when I got married, nearly eight years ago, at 25 years old. Woot!

As difficult and painful as it is, I am always truthful with my family doctor. I don't sugar-coat what I'm feeling, nor what I think is really going on, when I talk to him. Sitting in the exam room, waiting for him, always freezing my butt off, I'm usually so nervous that I'm nauseated. I feel that way at the shrink's sometimes, too. Spilling your guts to someone who isn't your closest friend, someone who isn't already inside your heart and head, is damn difficult.

The first thing he said when he walked in the room was, "Look at you!! You're looking fantastic!"

I cracked up. "I wish I felt as good as I look," I told him. "Between the cold and the depression, if I looked like I feel, children would run away from me crying."

The cold has just about killed my vocal cords, so even talking is tough. But I told him about the dark days I've been having. Why I think that's been happening. What I'm willing and not willing to do about it. How I remember he wanted to add Effexor to my regime of Wellbutrin.

He tends to pooh-pooh my worries over side effects of the meds and my fears of becoming psychologically dependent on them. He listens, but either tries to soothe my fears or brush them away. He always tells me the same thing that someone else said to me recently; just because a side effect is listed in the medication's literature, that does not mean that YOU are going to have that side effect. Those are potentials, not necessarily realities.

Wellbutrin XL is a SNRI; Serotonin-norepinephrine reuptake inhibitor. I'll allow you to google that one yourself, or click here for Wiki's definition. The drug blocks some of your brain's ability to absorb serotonin and norepinephrine. As I understand it, anyway. This is part of the chemical imbalance in your brain that I'm always talking about, which I firmly believe is the cause of depression.

It bears repeating: depression is NOT about being sad. Depression is about an inability to do things that you normally enjoy, a dimming of the lights in your life, making you feel like you're metaphorically stumbling around in the dark. Depression is about not having the will to do anything; it isn't that you can just 'pull yourself up by your bootstraps' or 'snap out of it'. You certainly don't want to feel this way, but not only can you not stop it, it is hard to see sometimes that it is even happening to you.

So the meds fix the chemical imbalance in your brain. Were it any other disease, diabetes, for example, no one would hesitate to take the meds. You'd die without the insulin used to treat diabetes. But it is perfectly acceptable to urge someone to not take anti-depressants.

I keep telling myself that taking the meds isn't a cop-out. It is a very difficult thing to reconcile. At the moment, I'm OK with the fact that a)I need them and b)I may need them for the rest of my life. But I go through stages with that, where sometimes it isn't OK that I need them, that I ought to be able to cope on my own. FFS, what does it say about me as a person that I can't cope on my own without a chemical crutch? That I'm weak? That I'm incapable of dealing with stress? That I'd be better off locked in a ward? Eeek.

So one med is bad enough, even when you believe that there is not much you can do on your own without some help for your body to process the excess stress hormones that you produce. But I knew going to the doc's this time would lead to a second med. And if all of the above is true of me with one medication, what does it say about me that I need two? Ouch.

He told me that he'd had a plan all along, that when the Wellbutrin didn't work for me at the smallest dose, that he'd had a contingency. That's great, wish he'd let me in on that one. Seriously. But he gave me samples of Lexapro, a selective serotonin reuptake inhibitor, or SSRI. This is a different type of anti-depressant; again, if you want the technical details, check Wiki. According to the doc, my depression is such that I need both; he claims that this will enable me to be the person I remember wistfully right now.

We'll see. I'm still working on what I believe with this disease.

2 comments:

Dawna said...

Wow. That's pretty crazy! I feel for you, I really do. But on the bright side... the weight!!! WOOOO... that's gotta be something quite awesome. I know you can't quite appreciate it right now, but you certainly will when the time comes.

Gila said...

I honestly can's understand Dawna's remark about the weight loss. How insensitive! Obviously the author has bigger problems to worry about than losing a few pounds! what boggles my mind about the whole situation is the blatant carelessness of the doctor, who is supposed to be an authority on remedy! In this age of alienation, many people suffer from distress that can be resolved by actually paying that person some attention. Instead doctors opt for the quick cosmetic solution to numb the person with all sorts of medications, that would sooth the symptoms but will not treat the problem. I would urge the author to find another, more attentive doctor ASAP.